Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 62, NWS Tucson, AZ

September 3, 2010Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 3, 2010, 3:13 PM MST for Pima County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2010, 3:13 PM MST (22:13 UTC)
Expired
Sep 3, 2010, 4:15 PM MST
In force
62 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3819 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WGUS55 KTWC 032213
FFWTWC
AZC019-032315-
/O.NEW.KTWC.FF.W.0062.100903T2213Z-100903T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
313 PM MST FRI SEP 3 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 415 PM MST

* AT 305 PM MST...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM   
NEAR SABINO CANYON. DOPPLER RADAR ESTIMATES RAINFALL RATES IN EXCESS 
OF ONE INCH PER HOUR...WHICH MAY TRIGGER FLASH FLOODING CONCERNS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SABINO
  CANYON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3221 11093 3242 11093 3242 11071 3220 11070

$$

SMR
1 follow-up statement
148 
WGUS75 KTWC 032243
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
343 PM MST FRI SEP 3 2010

AZC019-032315-
/O.CON.KTWC.FF.W.0062.000000T0000Z-100903T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
343 PM MST FRI SEP 3 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 333 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER THE 
WARNED AREA...WITH A TRAINED SPOTTER INDICATING THAT FLASH FLOODING 
WAS OCCURRING IN THE SABINO CANYON AREA. RADAR ESTIMATED RAINFALL 
RATES IN THE WARNED AREA RANGING FROM 1 TO 3 INCHES PER HOUR. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN FALLS
AND SABINO CANYON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3221 11093 3242 11093 3242 11071 3220 11070

$$

SMR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:05 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 3, 2:05 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST FRI SEP 3 2010

.SYNOPSIS...ISOLATED THUNDERSTORMS THIS EVENING MAINLY EAST AND
SOUTH OF TUCSON. OTHERWISE...STRONG HIGH PRESSURE ALOFT WILL BRING
HOT DAYTIME TEMPERATURES THIS HOLIDAY WEEKEND. MAINLY DRY THROUGH
LABOR DAY WITH PERHAPS A FEW AFTERNOON AND EVENING THUNDERSTORMS
EAST OF TUCSON. EXPECT DRY CONDITIONS WITH COOLER DAYTIME
TEMPERATURES DURING THE LATTER PART OF THE UPCOMING WEEK.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ONGOING ACROSS THE
WHITE MOUNTAINS AND HIGHER TERRAIN OF SWRN NM. ALSO...ISOLATED
SHOWERS/TSTMS ACROSS GRAHAM/COCHISE COUNTIES EAST OF TUCSON...AND
OTHER ISOLATED SHOWERS S-SW OF TUCSON ACROSS SANTA CRUZ COUNTY AND
THE SRN PORTION OF CENTRAL PIMA COUNTY. HAVE MAINTAINED ISOLATED-
SCATTERED SHOWERS/TSTMS THIS EVENING EXCEPT ACROSS WRN PIMA COUNTY
WHERE DRY CONDITIONS SHOULD PREVAIL. PRECIP AMOUNTS FOR THE MOST
PART SHOULD BE QUITE MINIMAL. HOWEVER...THE MAIN CONCERN WILL BE THE
POTENTIAL FOR LOCALLY DAMAGING WINDS GIVEN THE FAIRLY DRY NEAR-
SURFACE ENVIRONMENT. CONVECTIVE ACTIVITY TO END AROUND MIDNIGHT WITH
CLEAR OR MOSTLY CLEAR SKIES LATE TONIGHT INTO SAT MORNING.

BASED ON THE 03/12Z NAM/GFS/ECMWF SOLUTIONS...TRIMMED POPS THIS
WEEKEND AS STRONG HIGH PRESSURE ALOFT SHOULD PRECLUDE ANY CONVECTIVE
DEVELOPMENT OF SIGNIFICANCE. HAVE DEPICTED A SLIGHT CHANCE OF
SHOWERS/TSTMS SAT AFTERNOON/EVENING MAINLY NEAR THE WHITE MTNS...
AND DRY CONDITIONS AREA-WIDE SUN. THE UPPER HIGH IS PROGGED TO
WEAKEN LABOR DAY AS A TROUGH MOVES ONTO THE WEST COAST. ALSO...A
WEAK MID-LEVEL LOW IS PROGGED TO SLOWLY MOVE EWD ACROSS NRN BAJA/
NWRN SONORA REGION MON-TUE. WILL CONFINE A SLIGHT CHANCE OF
AFTERNOON/EVENING SHOWERS/TSTMS TO GREENLEE/GRAHAM/COCHISE
COUNTIES WITH PRECIP-FREE CONDITIONS ELSEWHERE.

WED-FRI...03/12Z GFS/ECMWF WERE IN FAIRLY GOOD AGREEMENT THAT THE
WEST COAST TROUGH WILL CONTINUE TO DEEPEN THEN MOVE EWD ACROSS THE
GREAT BASIN REGION. WILL OPT FOR DRY CONDITIONS AREA-WIDE AS
MODERATE-STRONG SWLY/WLY FLOW ALOFT SHOULD SHUNT MOISTURE WELL EWD.

CONTINUED VERY WARM TO HOT DAYTIME TEMPS THIS HOLIDAY WEEKEND...THEN
SOME DAILY MODERATION IN HIGH TEMPS STARTING LABOR DAY AND
CONTINUING THRU THE UPCOMING WORK WEEK.

&&

.AVIATION...VALID THRU 00Z SUNDAY. FEW-SCT CLOUDS AT 5-8K FT AGL
INTO THIS EVENING AND AGAIN SATURDAY AFTERNOON...OTHERWISE SKC.
ISOLD-SCT -TSRA/SHRA FROM KTUS VICINITY EWD/SWD INTO THIS EVENING
AND MAINLY NEAR THE WHITE MOUNTAINS NE OF KTUS SATURDAY AFTERNOON...
OTHERWISE DRY CONDITIONS EXPECTED. SURFACE WIND ELY/SELY 5-15 KTS
WITH OCCASIONAL GUSTS TO 20 KTS THRU SAT AFTERNOON. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 3, 9:52 AM MST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
952 AM MST FRI SEP 3 2010

AZZ019-029-030-032>035-040300-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
952 AM MST FRI SEP 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SOME INCREASE IN MOISTURE WILL RESULT IN A SLIGHT CHANCE OF
THUNDERSTORMS THIS AFTERNOON AND EVENING. GIVEN THE VERY DRY
SURFACE ENVIRONMENT...VERY LITTLE RAINFALL IS EXPECTED.
HOWEVER...DUE TO THIS DRY SURFACE ENVIRONMENT...THERE IS A RISK
OF LOCALLY DAMAGING WINDS. THIS ACTIVITY IS EXPECTED TO END AROUND
MIDNIGHT WITH DRY CONDITIONS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE ENOUGH MOISTURE FOR A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS THROUGH LABOR DAY. THEREAFTER...DRY
CONDITIONS ARE EXPECTED ALTHOUGH A FEW AFTERNOON AND EVENING
THUNDERSTORMS MAY OCCUR MAINLY NEAR THE NEW MEXICO BORDER TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-040300-
WESTERN PIMA COUNTY-
952 AM MST FRI SEP 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE MAIN CONCERN THIS AFTERNOON WILL BE THE HEAT AS HIGH
TEMPERATURES RISE TO BETWEEN 104 AND 108 DEGREES IN THE LOWER
DESERTS. THIS IS UNUSUALLY HOT FOR EARLY SEPTEMBER SO PROPER HEAT
SAFETY PRECAUTIONS SHOULD BE TAKEN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

REMAINING HOT SATURDAY SO PROPER HEAT SAFETY PRECAUTIONS SHOULD BE
TAKEN. A GRADUAL COOLING TREND WILL START SUNDAY AND CONTINUE THROUGH
THURSDAY AS DRY CONDITIONS PREVAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:45 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Sep 3, 2:59 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Sep 3, 3:11 PM MSTSevere Thunderstorm WarningTWCPima49 min
Sep 3, 3:33 PM MSTSpecial Weather StatementTWCCochise42 min
Sep 3, 3:52 PM MSTSevere Thunderstorm WarningTWCPima53 min
Sep 3, 3:55 PM MSTFlash Flood WarningTWCPima2 hr
Sep 3, 4:13 PM MSTSpecial Weather StatementTWCPinal47 min
Sep 3, 4:48 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Sep 3, 4:56 PM MSTAreal Flood AdvisoryTWCSanta Cruz94 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.